Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Do calcium supplements cause asthma?

Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3919 Questions

default
Posted on Thu, 9 Mar 2017 in Medicines and Side Effects
Question: i have been advised by my doctor to take OTC calcium 600 mg plus vitamin D3 800 iu which i need for bone density improvement. I have a history of severe asthma and it had subsided considerably over the last couple of years however it flared back up to the historical status when I started taking the calcium plus vitamin D. I took it for 10 days. The asthma problem flared up the 1st night and continued day and night that 10 days. I discontinued taking it after 10 days and my asthma problem went back to its semi-inactive status. Your web site lists approximately 150 meds for osteoporosis. Can you advise me which ones do not trigger breathing problems so i can make a selection, in cooperation with my family doctor, that will correct my bone density problem without causing me an asthma problem. Thank you !!!!
doctor
Answered by Dr. Ivo Ditah 1 hour later
Brief Answer:
Change the generic type!

Detailed Answer:
Hi,

The ingredients and probably not calcium are responsible for these symptoms of recurrent asthma. I will suggest that you change the brand and get another genetic form. If the same symptoms occur again,. I will then advocate that we should change. Other medications for osteoporosis are used when bone loss is advanced as the side effects are some what a limiting factor to use just like we use calcium for primary prevention.

Try this out and let me know what the results are. We will continue, from there.

I hope to hear from you on this. I wish you well and feel free to follow up with me if need be.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Lab Tests
Medical Topics

Recent questions on  Severe asthma

doctor1 MD

I have a nephew who has a growth problem. He has not had a proper diagnosis but has seen several specialist who have recommended growth hormone injections . My concern is that he has severe Asthma and I have researched the growth hormone injections which state that there have been reported deaths in patients who have acute respiratory failure . That is a risk we are not willing to take but I m not sure if Asthma falls under acute respiratory failure .

doctor1 MD

I am 59, and recently had surgery to remove a very large lipoma from my back. The surgery was done in an operating room due to the large size of the lipoma. I have a severe allergy to latex - type 1 IgE mediated with anaphylaxis, and strict latex precautions were in place. I also have severe asthma secondary to the latex allergy. I do have diabetes - type 2 insulin dependant, and I am post graves disease. I was intebated. When I was extabated, I had trouble breathing. The Anesth gave me an updraft of epinepherine, and I turned blue, and my O2 sat dropped to 70%. The epi was stoped and I recovered, but had severe chest pain. I was admitted and had the chest pain again the following morning. Evidently I showed an atypical rise in my Troponin T levels, with a negative CKMB. I also had some EKG changes. I was transferred to the large medical center, and was evaluated quite extensively - all was negative (stress echo, nuclear stress, )no angiogram was done. I was on a nitro drip and also on heparin IV. Nothing showed except this elevated troponin t level, and they discharged me without a real diagnosis after 24 hours. What do you think happened to me? Could it be related to my latex allergy? ? histamine release?? My tryptase level was 18.5 Could I be allergic to epinepherine? I also showed some fluid around the heart - ? why?

doctor1 MD

I am a 67 yrs old male(widower), had a heart attack in 1994 and bypass in 2007, been having high BP for the last 20 yrs. and taking medications to control it under supervision of a cardiologist. Had a severe asthma attack after a bout of bronchitis which i ignored. I have been taking half tablet of montair lc along with 2 tabs each of telmisartan 4omg and amlodipine 2.5mg daily along with the above and restyl 0.5mg at night since I have insomnia. Frankly all these medicines make me tired and irritated and i dont feel motivated to do anythig. Is there anything you can suggest. Thanks.

doctor1 MD

We have a 17 year old son who is on Xolair Injections every 2 weeks for his severe Asthma. Also, daily maintenance meds of Symbicort, Allegra D and Zyflo. Has been on Xolair for close to 9 months. His symptoms appear no better - His doctor has been literally "scratching his head" as to why his treatments are not working - even ordered echocardiogram which came back normal. Here is probably the problem..... Right after that about 2 weeks ago, we found that he has been chewing tobacco the whole time. Would this cause adverse reactions to cause the medicines not to work. We are doing everything we can to get him off of it, but he defies his father by saying he will not quit. We are grasping at anything that will "scare" him to know how bad this is. Please help us if you can. There is no way that the nicotine cannot be harmful to his lungs which are already weak -- and I don't have to tell you how much we are spending on the Xolair to keep his lungs "healthy" - and looks like it is being wasted.



Thank you in advance for your reply. e-mail: YYYY@YYYY

doctor1 MD

I have asthma , I am using inhaler near about 10 times a day now a days. Can you suggest any long term solution or Cure of it.

doctor1 MD

I have cramps in my fingers, toes, and legs, thigh. @ different intermittent times mostly @ night. what causes this? I have had mild episodes in the past and have been talking magnesium and potassium with good result but not so lately. In the ast...

doctor1 MD

I have been diagnosed with severe allergies and asthma. About 12 years ago I underwent desensitization which was very helpful for several years. However, my allergies are getting much worse again and I had to be hospitalized for several days...